Skip to main content

Maximally distance-unbalanced trees


For a graph G, and two distinct vertices u and v of G, let \( n_{{G(u,v)}} \) be the number of vertices of G that are closer in G to u than to v. Miklavič and Šparl (arXiv:2011.01635v1) define the distance-unbalancedness \({{\mathrm{uB}}}(G)\) of G as the sum of \(|n_G(u,v)-n_G(v,u)|\) over all unordered pairs of distinct vertices u and v of G. For positive integers n up to 15, they determine the trees T of fixed order n with the smallest and the largest values of \({\mathrm{uB}}(T)\), respectively. While the smallest value is achieved by the star \(K_{1,n-1}\) for these n, which we then proved for general n (Minimum distance-unbalancedness of trees, J Math Chem,, the structure of the trees maximizing the distance-unbalancedness remained unclear. For n up to 15 at least, all these trees were subdivided stars. Contributing to problems posed by Miklavič and Šparl, we show

$$\begin{aligned} \max \Big \{{\mathrm{uB}}(T):T \text{ is } \text{ a } \text{ tree } \text{ of } \text{ order } n\Big \} =\frac{n^3}{2}+o(n^3) \end{aligned}$$


$$\begin{aligned} \max \Big \{{\mathrm{uB}}(S(n_1,\ldots ,n_k)):1+n_1+\cdots +n_k=n\Big \} =\left( \frac{1}{2}-\frac{5}{6k}+\frac{1}{3k^2}\right) n^3+O(kn^2), \end{aligned}$$

where \(S(n_1,\ldots ,n_k)\) is the subdivided star such that removing its center vertex leaves paths of orders \(n_1,\ldots ,n_k\).

This is a preview of subscription content, access via your institution.


  1. 1.

    T. Došlic, I. Martinjak, R. Škrekovski, S. Tipuric Spuževic, I. Zubac, Mostar index. J. Math. Chem. 56, 2995–3013 (2018)

    Article  Google Scholar 

  2. 2.

    K. Handa, Bipartite graphs with balanced \((a, b)\)-partitions. Ars Combin. 51, 113–119 (1999)

    Google Scholar 

  3. 3.

    J. Jerebic, S. Klavžar, D.F. Rall, Distance-balanced graphs. Ann. Comb. 12, 71–79 (2008)

    Article  Google Scholar 

  4. 4.

    M. Kramer, D. Rautenbach, Minimum distance-unbalancedness of trees. J. Math. Chem. (2021).

    Article  Google Scholar 

  5. 5.

    Š Miklavič, P. Šparl, \(\ell \)-distance-balanced graphs. Discret. Appl. Math. 244, 143–154 (2018)

    Article  Google Scholar 

  6. 6.

    Š Miklavič, P.: Šparl, Distance-unbalancedness of graphs. arXiv:2011.01635v1

Download references

Author information



Corresponding author

Correspondence to Dieter Rautenbach.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Kramer, M., Rautenbach, D. Maximally distance-unbalanced trees. J Math Chem 59, 2261–2269 (2021).

Download citation


  • Distance-unbalancedness
  • Distance-balanced graph
  • Mostar index